Illinois, 2021Heavy Snow in Illinois, February 14 to 15, 2021
February 14 to 15, 2021 · NWS LSX · 14 events in 14 counties and zones
A prolonged period of well below normal and at times record temperatures and light snowfall events culminated in a classic winter storm on Presidents Day that brought up to 10-12 inches of snow to the county warning area. An anomalously cold Arctic air mass had engulfed the region for a week prior to this event, keeping temperatures below freezing.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of well below normal and at times record temperatures and light snowfall events culminated in a classic winter storm on Presidents Day that brought up to 10-12 inches of snow to the county warning area. An anomalously cold Arctic air mass had engulfed the region for a week prior to this event, keeping temperatures below freezing. A renewed shot of Arctic air surged into the area over the weekend, and temperatures struggled to make it out of the single digits Sunday and Monday, with lows dropping below zero. Deep atmospheric lift provided by coupled upper-level jet streaks, an approaching mid-level trough, and mid-level frontogenesis took advantage of modest Gulf moisture moving north into the mid-Mississippi Valley to produce snow, heavy at times, Monday the 15th of February. The highest snowfall amounts occurred in east-central and southeast Missouri and southern Illinois where stout lift and the highest moisture resided.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 14, 5:56 PM CST, 4 minutes earlier.
Area forecast discussion, Feb 14, 5:56 PM CST, 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
556 PM CST Sun Feb 14 2021
.SHORT TERM... (Through Late Monday Night)
Issued at 338 PM CST Sun Feb 14 2021
First of several shortwaves associated with trough over western U.S.
is currently sliding northeast through the region with light snow
across portions of central/northeast Missouri and west central
Illinois. Could see an additional inch or less with this shortwave
before tapering off around sunset.
In the meantime, another round of snow is developing over
southwestern Missouri and will move northeast into region this
evening as low-mid level frontogenetic forcing and isentropic lift
become established and increase well ahead of the migrating upper
trof. Snow will become widespread by late this evening with another
1 to 3 inches expected with the highest amounts along and south of I-
70, before a brief lull late Monday morning.
Then focus goes back to the main trough that will begin to lift out
towards region and become negatively tilted. This combined with
deepening 850mb low which will slide northeast through AR then into
MO bootheel Monday afternoon, as well as, coupled upper level jet
structure overhead, will allow for increasing low moisture,
tremendous lift, and decent snow growth in the dendritic zone, per
model soundings. All of this combined with a broad deformation zone
to the left of the 850 mb track, is a good set up for heavier
snowfall with rates approaching an inch an hour Monday
afternoon/early evening. So with a number of deterministic and
ensemble models indicating higher qpf between 18z Monday and 06z
Tuesday combined with SLR values approaching 20 to 1, could see
storm total snowfall amounts ranging from 2 to 4 inches far north to
between 6 and 8 inches for portions of east central/southeast
Missouri as well as southwestern Illinois, including the St. Louis
metro area. With the increase in snowfall amounts, have upgraded the
Winter Weather Advisory to a Winter Storm Warning in effect until
06z Tuesday for the 6 to 8 inch area.
Other issue during this period will be the ongoing extremely cold
temperatures and wind chills, so extended the wind chill
warning/advisory through midday Tuesday.
Byrd
.LONG TERM... (Tuesday through Next Sunday)
Issued at 338 PM CST Sun Feb 14 2021
Tuesday remains the one dry day in between ongoing system and next
one progged to move through beginning late Tuesday night through
Thursday night. Tuesday will start off really cold with majority of
the forecast area between 0 and -10 for morning lows. Despite
some breaks in the clouds, highs will only be between 10 and 20
degrees.
Extended models and ensembles are still forecasting another round of
accumulating snow Wednesday into Thursday, but have some differences
in timing, location and strength. So for now will stick with NBM
initialization. Beyond Thursday, will finally begin to see a break in
the cold snap with temperatures moderating through the rest of the
work week and into next weekend, where highs could be near normal
for this time of year.
Byrd
&&
.AVIATION... (For the 00z TAFs through 00z Monday Evening)
Issued at 455 PM CST Sun Feb 14 2021
Surface high pressure ridge extends from eastern ND and western
MN south into northwestern MO. Northerly winds will continue
through the period. Periods of snow can be expected through the
period as an upper level disturbance approaches. The heaviest snow
will occur in the St Louis metro area later this evening and
overnight with another round Monday afternoon. The ceilings/
visibilities will drop into the IFR category later this evening.
SPECIFICS FOR KSTL: Surface high pressure ridge extends from
eastern ND and western MN south into northwestern MO. Northerly
winds will continue through the period. Periods of snow can be
expected through the period as an upper level disturbance
approaches. The heaviest snow will occur later this evening and
overnight with another round Monday afternoon. The visibilities
Monday afternoon may drop to one half mile or less in heavy snow.
The ceilings/ visibilities will drop into the IFR category later
this evening.
GKS
&&
.CLIMATE...
Issued at 341 AM CST Thu Feb 11 2021
...Record-breaking cold expected beginning this weekend...
St. Louis Climate
--------------------------------------------
| KSTL | Record Min | Record Low Max
--------------------------------------------
| 2/14 | -2 1905 | 19 1943
--------------------------------------------
| 2/15 | -4 1905 | 14 1905
--------------------------------------------
| 2/16 | -5 1958 | 10 1958
--------------------------------------------
| 2/17 | -6 1903 | 14 1910
--------------------------------------------
Columbia Climate
--------------------------------------------
| KCOU | Record Min | Record Low Max
--------------------------------------------
| 2/14 | -5 1905 | 19 1943
--------------------------------------------
| 2/15 | -15 1905 | 12 1900
--------------------------------------------
| 2/16 | -7 1958 | 8 1903
--------------------------------------------
| 2/17 | -15 1903 | 10 1936
--------------------------------------------
Quincy Climate
--------------------------------------------
| KUIN | Record Min | Record Low Max
--------------------------------------------
| 2/14 | -13 1905 | 17 2007
------------------------------------------
| 2/15 | -17 1905 | 8 1905
--------------------------------------------
| 2/16 | -11 1958 | 5 1958
--------------------------------------------
| 2/17 | -18 1903 | 10 1958
--------------------------------------------
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 0 8 -2 16 / 100 100 100 0
Quincy -6 4 -6 12 / 80 100 90 0
Columbia -6 4 -8 14 / 100 80 70 0
Jefferson City -4 7 -7 16 / 100 80 70 0
Salem 4 13 3 18 / 100 100 100 0
Farmington 0 9 -2 19 / 100 100 80 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until midnight CST Monday night for
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Lincoln MO-Madison MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
Wind Chill Advisory until 6 AM CST Tuesday for Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
Madison MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Warren MO-Washington MO.
Winter Weather Advisory until 6 PM CST Monday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Shelby MO.
Wind Chill Warning until noon CST Tuesday for Audrain MO-Boone
MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby
MO.
IL...Winter Storm Warning until midnight CST Monday night for Bond IL-
Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Randolph IL-Saint Clair-Washington IL.
Wind Chill Advisory until 6 AM CST Tuesday for Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
Saint Clair-Washington IL.
Winter Weather Advisory until 6 PM CST Monday for Adams IL-Brown
IL-Pike IL.
Wind Chill Warning until noon CST Tuesday for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Feb 14, 3:47 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 PM CST Sun Feb 14 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 PM CST Sun Feb 14 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Very dangerous wind chills of 15 to 30 below will occur today and
tonight with the lowest values across northeast Missouri and west
central Illinois. Please refer to the Wind Chill Warning and
Advisory that is in effect for further information.
Snow will become more widespread tonight. Please refer to the Winter
Storm Warning and Advisory that are in effect for further
information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Very dangerous wind chills of 15 to 30 below will continue through
Tuesday morning with the lowest values across northeast Missouri and
west central Illinois. Please refer to the Wind Chill Warning and
Advisory that is in effect for further information.
Snow will continue on Monday, ending by late Monday night. Storm
total snowfall accumulations for this event will range from 2 to 4
inches across northeast Missouri and west central Illinois, to 6 to
9 inches across the remainder of the area. Please refer to the
Winter Storm Warning and Advisory that are in effect for further
information.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall and amounts, if observed,
to the National Weather Service.
Byrd
Heavy Snow, Randolph
- When
- February 14, 6:00 PM CST to February 15, 8:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Randolph County by 8 pm on February 15th. Red Bud reported 11.7 of snow. Overall, snowfall amounts ranged from 6 to 12 inches.
Heavy Snow, Monroe
- When
- February 14, 6:00 PM CST to February 15, 8:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Monroe County by 8 pm on February 15th. Waterloo reported 9 inches of snow. Overall, snowfall amounts ranged from 6 to 9 inches.
Heavy Snow, St. Clair
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited St. Clair County by 8 pm on February 15th. Nine and a half inches of snow was reported in Shiloh and 3 miles north of Freeburg. Overall, snowfall amounts ranged from 6 to 10 inches.
Heavy Snow, Washington
- When
- February 14, 7:00 PM CST to February 15, 9:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Washington County by 9 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.
Heavy Snow, Clinton
- When
- February 14, 7:00 PM CST to February 15, 9:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Clinton County by 9 pm on February 15th. Nine inches of snow was reported in St. Rose. Overall, snowfall amounts ranged from 6 to 9 inches.
Heavy Snow, Marion
- When
- February 14, 7:00 PM CST to February 15, 10:00 PM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Marion County by 10 pm on February 15th. Kell reported 11.9 inches of snow. Overall, snowfall amounts ranged from 8 to 12 inches.
Heavy Snow, Madison
- When
- February 14, 8:00 PM CST to February 15, 9:00 PM CST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Madison County by 9 pm on February 15th. Three miles east of Highland reported 9.4 inches of snow. Overall, snowfall amounts ranged from 6 to 10 inches.
Heavy Snow, Bond
- When
- February 14, 8:00 PM CST to February 15, 9:00 PM CST
- Where
- Bond forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Bond County by 9 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.
Heavy Snow, Fayette
- When
- February 14, 8:00 PM CST to February 15, 10:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.000, -89.024 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Fayette County by 10 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.
Heavy Snow, Jersey
- When
- February 14, 9:00 PM CST to February 15, 8:00 PM CST
- Where
- Jersey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Jersey County by 8 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.
Heavy Snow, Calhoun
- When
- February 14, 10:00 PM CST to February 15, 8:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Calhoun County by 8 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches, especially across the southern half of the county.
Heavy Snow, Greene
- When
- February 14, 10:00 PM CST to February 15, 8:00 PM CST
- Where
- Greene forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Greene County by 8 pm on February 15th. Overall, snowfall amounts ranged from 4 to 6 inches, especially across the southern half of the county.
Heavy Snow, Macoupin
- When
- February 14, 10:00 PM CST to February 15, 9:00 PM CST
- Where
- Macoupin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Macoupin County by 9 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches, especially across the southern half of the county.
Heavy Snow, Montgomery
- When
- February 14, 10:00 PM CST to February 15, 9:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Montgomery County by 9 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches, especially across the southern half of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943753, 943755, 943759, 943762, 943768, 943774, 943777, 943781, 943782, 943824, 943823, 943825, 943828, 943829.